Narcan, the drug that’s designed to save the life of someone who has fatally overdosed on heroin or other opiates, is becoming more commonly available in New Paltz. The most recent group to receive a free kit, along with training in how to use it, were bartenders and other employees of several local watering holes. More than a dozen attended the session, which was conducted last week in a conference room at police headquarters on South Putt Corners Road.
“Even five years ago, we couldn’t have imagined” a drug like Narcan — generically known as naloxone — being available for use, said Joseph Snyder, chief of the town police. “Sometimes we save several lives a month. We administered two doses just last night.”
According to Phoenix Kawamoto, who is the Community Education Coordinator in the town, the hope is that “anywhere with a public restroom” will have people on hand who are trained to recognize the symptoms of an opioid overdose and have the drug available to administer at need. Ulster is one of 16 counties in the state which is receiving funding through the Office of Alcoholism and Substance Abuse Services, because the nationwide opioid crisis is hitting particularly hard here.
In an effort to address this issue as one of health, state officials now refer to the problem as “opioid use disorder” rather than using the stigma-laden word “addiction.” Alongside that is the so-called “good Samaritan” law, under which a person calling 911 due to an overdose won’t be prosecuted for comparably minor drug offenses, such as possession of substances or paraphernalia and underage drinking, although contraband will be confiscated. Clear evidence of drug dealing, open warrants and violations of probation or parole are not exempted under the law, but it’s possible that responding officers will nevertheless be more compassionate if they are able to save a life.
According to Laura Bendall, the facilitator of last week’s training, the reason why opiates are excellent painkillers is because they cause the body to release dopamine, which alters how pain is perceived. There are a number of drugs in this class available by prescription, and even heroin was used by doctors until it was made illegal in 1914. Any drug derived from, or designed to mimic the effects of, the opium poppy has this effect, and can easily result in dependence.
In addition to that dependence, opioids suppress the autonomic nervous system, which regulates actions such as breathing which do not require conscious thought. As tolerance to these drugs builds up, and more is needed to release dopamine, the likelihood that the user might stop breathing and not start again increases as well. That’s what causes death.
People who are at highest risk of a fatal overdose include past users who have been recently released from prison or completed a detoxification or treatment program, because their tolerance has dropped and they may take a higher dose than needed to achieve the dopamine release. Those with mental illness or physical illness are also at increased risk of overdose.
When an individual has overdosed, they will be unresponsive even when their sternum is rubbed firmly with the knuckles — the “sternal grind” — which is painful enough to get a reaction in most people without actually causing harm (and is thus preferred over slapping as a test of responsiveness). The head may nod, they may be gurgling while breathing, their pupils will have shrunk to pinpoints, their nails and lips may be blue or purple, and their heart rate will be low. Not all of those symptoms can be easily diagnosed by a layperson, but if one or more are evident it’s appropriate to administer a dose of naloxone.
Not long ago, this was a drug administered by needle, but now it’s in a form that gets delivered through the mucus membranes of the nose. Just one squirt up a nostril and it gets absorbed, even if the patient isn’t breathing. In the body, it essentially boots any opioid out of the receptors to which it’s attached, and plugs that hole for up to 90 minutes. If all goes well, breathing resumes and a life is saved. If the individual doesn’t have any opioids in their system, it won’t have an effect. It’s even safe for pregnant women, although some individuals are allergic to the drug. It’s believed that naloxone cannot be abused.
However, anyone with opioid use disorder is going to be “beyond uncomfortable” as a result, because this triggers “precipitated withdrawal,” meaning all the horrors of not getting the next dose happens immediately. Snyder said police officers expect that they might get punched.
The training provided includes far more details for assessing a potential overdose victim, how to safely administer the drug, and what other steps to take to increase the likelihood of survival. Thanks to state and federal funding, these sessions are being scheduled with greater frequency, and everyone who attends gets a free Narcan kit to take home. It will be replaced when used or after it expires in two years, if the included paperwork is completed.
School employees in the Highland Central School District are being provided the training, and an education and awareness event is scheduled for February 1 at 6:30 p.m. in the high school there. Kawamoto, the New Paltz town employee, is willing to facilitate on-site training in the use of Narcan wherever there are people willing to learn, and is in the process of scheduling training sessions for community members, which will be announced via press release and on the town’s web site and Facebook page. Additionally, a program at the youth center this past Tuesday was designed to help parents identify potential hiding spots their children may be using for illicit substances.